Arizona, 2023

Damaging Wind and Lightning Strike in Arizona, August 16, 2023

August 16, 2023 · NWS TWC · 3 events in 2 counties and zones

Isolated thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Thunderstorm winds downed numerous trees in Oro Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Thunderstorm winds downed numerous trees in Oro Valley. In Sierra Vista, heavy rain caused a roof to collapse in a commercial building and lightning sparked a fire at a nearby apartment complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Wed Aug 16 2023

.SYNOPSIS...Scattered afternoon showers and thunderstorms will
affect parts of southeast Arizona through Friday with above normal
temperatures. Moisture flowing northward ahead of tropical system
Hilary is expected to enhance rain chances over much of western
Arizona late Saturday into Saturday night, mainly west of Tucson.

&&

.DISCUSSION...Correction to correct authors.
A few thunderstorms have popped up over the western half of the area
as expected today as drier air has invaded the far eastern part of
the forecast area. Not to say there won't be any storms east, just
rather isolated. Like yesterday activity should settle fairly
quickly after sunset. Temperatures are running 3-6 degrees warmer
than 24 hours ago with another, slightly warmer day expected
tomorrow. And speaking of tomorrow, convection wise again expecting
scattered showers and thunderstorms much like today except likely
forming first eastern areas and heading west from there. Similar
intensities as well, generally garden variety with a couple that get
frisky.

Friday is a bit of a challenge as we will have moisture around on a
southeast flow with the upper high having less of a suppressive
influence. So we may be looking at a fairly active day, primarily
central and western parts of the forecast area which includes the
Tucson metro. Potential for a few more frisky storms that day given
it should be a better environment and we may need to watch for a few
problem rainers.  I have adjusted the given blend pops downward for
most periods including Friday as they continue the trend of being too
robust.

Then attention turns to the weekend and what impact tropical system
Hilary will have on the area. Based on the latest guidance it will
remain well to our west with no direct impacts from the storm itself.
What we will need to watch is the moisture streaming northward up
the gulf to the east of the storm itself. This moisture looks to
arrive in earnest Saturday afternoon into Saturday night bringing an
enhancement to the convection as well as allowing the storms to be
more efficient rain producers. The problem during this time period is
there will be a sharp gradient in the precipitation between a fair
amount west and nearly none east and at this time that boundary
looks to bisect our area north/south in the vicinity of Tucson. The
expectation at this time is likely for little to no precipitation
well to the east (think Willcox eastward), with more widespread
showers and thunderstorms well to the west (think TO Nation westward)
with potential for some flooding, with a fairly sharp boundary
somewhere in the middle (think Tucson). The problem is where that
boundary will be and that will depend on the storm track as well as
the position of the upper high and is subject to change at this
point. For now, I have made some fairly significant tweaks to the
given pop blend by trimming pops Tucson eastward with more
significant trimming the further east you go. Also added a couple of
degrees to the Saturday afternoon high temperature for the eastern
third of the area.

Sunday/Sunday night some form of Hilary will be moving north toward
southern California with some moisture lingering over the area but we
won't be in the best position dynamically to force convection so at
this time would think scattered showers and thunderstorms would cover
it for central and eastern areas (<50%) and convection likely
western Pima county.

Monday and Tuesday, behind this system we will likely be in a low
grade type of pattern with the potential to ramp up a bit mid week.

&&

.AVIATION...valid through 18/00z.
ISOLD-SCT SHRA/TSRA with bases SCT-BKN 8-14k ft AGL thru 17/05Z and
again after 17/20Z thru the end of the period. SFC winds WLY-NWLY up
to 15 kts thru 17/06Z and agaiGiralten after 17/20Z thru the end of
the period. Erratic wind gusts of 35-45 kts in TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Some scattered shower and thunderstorm activity
Thursday, then increasing Friday into the weekend. Any storms that do
form will be capable of producing strong, erratic, and gusty
outflows. Outside of thunderstorm winds, 20-foot winds will be west-
northwesterly of speeds 10-20 mph each afternoon through the rest of
the week. Daytime temperatures will be well above average through
Thursday. Minimum RH in the lower elevations will generally range
from 15-25% and 25-40% in the higher elevations, increasing Friday
into the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Tetrault
Fire Weather....Tetrault

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 16, 3:16 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
316 PM MST Wed Aug 16 2023

AZZ501-502-162300-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
316 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of northwestern Pima
County through 400 PM MST...

At 316 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ajo and Why.

This includes the following highways...
 Route 85 between mile markers 34 and 54.
 Route 86 between mile markers 53 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3241 11308 3251 11283 3251 11277 3228 11267
      3218 11290
TIME...MOT...LOC 2216Z 156DEG 5KT 3231 11283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 16, 3:59 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Wed Aug 16 2023

AZZ501-162345-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-
359 PM MST Wed Aug 16 2023

...A strong thunderstorm will impact portions of northwestern Pima
County through 445 PM MST...

At 359 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ajo.

This includes Route 85 between mile markers 33 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 11308 3250 11281 3236 11278 3228 11297
      3249 11314
TIME...MOT...LOC 2259Z 156DEG 4KT 3240 11291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AWH

The radar

The Tucson radar (KEMX), 52 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Cochise

When
August 16, 5:10 PM MST
Where
Cochise County, 2.91 mi E of Sierra Vista
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
31.554, -110.251

Lightning struck the roof of the Canyon Vista Homes apartment complex. The fire smoldered for several hours until rainfall evaporated, then spread through six apartments, causing extensive smoke damage and displacing six tenants.

Heavy Rain, Cochise

When
August 16, 5:15 PM MST to 5:45 PM MST
Where
Cochise County, 2.63 mi ENE of Sierra Vista
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
31.559, -110.257

Heavy rain of 1 inch in 30 minutes overwhelmed the roof drain of the Burger King, causing extensive ceiling damage to the interior and closure of the restaurant that persisted for several weeks.

Thunderstorm Wind, Pima

When
August 16, 5:56 PM MST to 6:01 PM MST
Where
Pima County, 1.81 mi SW of Oro Vly to 0.29 mi S of Oro Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.400, -111.000

Thunderstorm winds downed multiple trees in Oro Valley in an area generally bounded by Tangerine and 1st Avenue on the northeast to La Canada and Lambert Rd. Solar panels were damaged at Naranja Park and several Town Hall buildings sustained damage to roof tiles. Four windows and two sliding glass doors were blown out at one home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129603, 1129604, 1129602.